I was diagnoxed with Graves disease in 2005. I had a thyroid ablation in November of 05 and began to feel better quickly with the help of a beta-blocker. AFter 6 mos. I was taken off the beta-blocker because my TSH levels were where I could be medicated with an artificial thyroid medication. I was given Synthroid but I don't remember the dosage. My dosage was changed probably 3 times over the next year, and each time I gained probably 15 or 20 pounds. After staying on the same dosage (10 mcg) and my body finally adjusting (about 4 years) I began to be able to lose back down to my normal weight, but not without a lot of exercise and really, really watching what I eat. Today I had my blood drawn for a check on my levels and the doctor wants to change my dosage. He said my TSH levels are too high. Arrrggghhh! I've worked so hard to keep my weight maintained and now he wants to change it again! He wants to increase me to 12 mcg and I am worried it will cause weight gain again. I have spent a lot of money going through clothes during this period and that may sound petty, but I don't have a money tree in my back yard! In your opinion, will this increase cause weight gain? I know nothing is written in stone, but I would like to hear what others have to say. I also asked my Dr. about Cytomex - will adding T3 help me? I have been feeling tired a lot lately, and I thought maybe adding T3 would help me. I also asked him about Armour. Wonder how that affects weight gain?
Thanks for any opinions, suggestions, helps that you can give.
When TSH levels are too high, it means that you are hypo. Although some people gain weight whether hypo or hyper, weight gain is traditionally associated with hypo. Increasing Synthroid should allow you to better maintain your weight.
Please check your dosage...are you taking 100 mcg and being increased to 120?
Your doctor should be adjusting your meds based on free T3 and free T4 as well as TSH. Does he test FT3 and FT4 as well? If so, please post your results along with reference ranges (these vary lab to lab and have to come from your own lab report). T3 meds (Cytomel) can help with symptoms if you are a slow converter. T4 must be converted (by your liver mostly) to T3 before your cells can use it. We'd have to see your labs to comment on T3 more fully.
When meds are adjusted optimally for YOU, weight gain should not be an issue. It's when levels are too low or too high that weight gain occurs, not as the result of taking the meds.
You have brought up some very interesting points. Yes, the dosage is 100 mcg (duh) and I am being increased to 120. I had begun to let my family Dr. take care of this because I have been coasting for some time now on neutral, but maybe I need to go back to an endo. The family Dr. only tests T4 I'm pretty sure. I called and asked them to do a T# test before they call inmy RX to the pharmacy. I should know tomorrow. They are going to talk to me about Cytomel also. I'll ask for the T3 and T4 readings tomorrow when they call. I hate to take more because of the hair loss. I can't afford to lose much more before you can really tell it. I hate to be vain, and maybe I am, but I've worked sooooo hard to get where I am.
Don't forget to get the reference ranges on your FT3 and FT4 along with results. Ranges vary lab to lab so have to come from your own lab report.
In my opinion, hair loss is caused by thyroid hormone imbalance as welll as weight gain/inability to lose weight. It's not the drug that causes it. If your meds are adjusted correctly, your hair loss should resolve.
Post your labs if you'd like and we'll help interpret them.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.